Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 31, NWS Midland/Odessa, TX

April 12, 2009

NWS Midland/Odessa, TX issued this red flag warning at Apr 12, 2009, 5:43 AM CDT. It took effect at Apr 12, 2009, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2009, 5:43 AM CDT (10:43 UTC)
In effect from
Apr 12, 2009, 1:00 PM CDT
Expired
Apr 12, 2009, 8:00 PM CDT
In force
7 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 121043
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 AM CDT SUN APR 12 2009

...RED FLAG WARNING FOR BIG BEND... MARFA PLATEAU... AND PRESIDIO
VALLEY FOR LOW RELATIVE HUMIDITY... 20 FOOT WINDS OF 20 MPH OR
GREATER AND HIGH FIRE DANGER...

.A STRONG UPPER TROUGH WILL SWING ACROSS THE REGION SUNDAY.
THIS WILL RESULT IN WESTERLY WINDS OF 20 MPH OR GREATER ACROSS THE
AREA. THESE WINDS COMBINED WITH MINIMUM RELATIVE HUMIDITY OF 15
PERCENT OR LESS AND HIGH FIRE DANGER HAS RESULTED IN A RED FLAG
WARNING FOR THIS AFTERNOON.

TXZ075-082-121145-
/O.CAN.KMAF.FW.A.0031.090412T1800Z-090413T0000Z/
PECOS-TERRELL-
543 AM CDT SUN APR 12 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELED THE
FIRE WEATHER WATCH. 

LAST NIGHTS RAIN HAS REDUCED THE FIRE DANGER AND THE FIRE WEATHER
WATCH HAS BEEN CANCELED.

$$

TXZ079>081-122100-
/O.UPG.KMAF.FW.A.0031.090412T1800Z-090413T0000Z/
/O.NEW.KMAF.FW.W.0031.090412T1800Z-090413T0100Z/
PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-
543 AM CDT SUN APR 12 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

WESTERLY WINDS OF 20 MPH OR GREATER WILL COMBINE WITH MINIMUM
AFTERNOON RH/S OF 15 PERCENT OR LESS AND HIGH FIRE DANGER TO
PRODUCE CRITICAL FIRE WEATHER CONDITIONS. WINDS WILL SUBSIDE 
THIS EVENING TO ALLEVIATE THE CRITICAL FIRE WEATHER CONDITIONS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$
1 follow-up statement
000 
WWUS84 KMAF 121944
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT SUN APR 12 2009

...RED FLAG WARNING FOR THE PRESIDIO VALLEY AND BIG BEND REGION 
FOR LOW RELATIVE HUMIDITY...20 FOOT WINDS OF 20 MPH OR GREATER
AND HIGH FIRE DANGER...

.A STRONG UPPER TROUGH WILL SWING ACROSS THE REGION TODAY.  THIS
WILL RESULT IN WESTERLY WINDS OF 20 MPH OR GREATER ACROSS THE
AREA. MINIMUM RELATIVE HUMIDITY OF 15 PERCENT OR LESS WILL OCCUR
OVER THE PRESIDIO VALLEY AND BIG BEND REGION THROUGH THIS
AFTERNOON. SINCE FIRE DANGER IS HIGH IN THESE AREAS...A RED FLAG
WARNING WILL REMAIN IN EFFECT UNTIL 8 PM CDT. 

TXZ079>081-130100-
/O.CON.KMAF.FW.W.0031.000000T0000Z-090413T0100Z/
PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-
244 PM CDT SUN APR 12 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

WESTERLY WINDS OF 20 MPH OR GREATER WILL PERSIST THROUGH LATE
AFTERNOON...AND ALONG WITH MINIMUM AFTERNOON RH/S OF 15 PERCENT
OR LESS...PRODUCE CRITICAL FIRE WEATHER CONDITIONS.  WINDS WILL
SUBSIDE THIS EVENING TO ALLEVIATE THE CRITICAL FIRE WEATHER
CONDITIONS.

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 12, 4:57 AM CDT, 46 minutes earlier.

Area forecast discussion, Apr 12, 4:57 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 AM CDT SUN APR 12 2009

.DISCUSSION...
MANY LOCATIONS ACROSS THE CWA RECEIVED MUCH NEEDED RAINFALL LAST NIGHT
AS CONVECTION INITIATED DURING THE AFTERNOON HOURS ACROSS
SOUTHEAST NEW MEXICO SPREADING EAST AND SOUTH DURING THE EVENING
HOURS FROM THE PERMIAN BASIN INTO THE LOWER TRANS PECOS. A LARGE
CONVECTIVE COMPLEX NOW EXTENDS FROM NORTH TEXAS INTO THE HILL
COUNTRY AND WILL CONTINUE TO MOVE EAST TODAY. A STRONG MID TO UPPER
CLOSED LOW CURRENTLY LOCATED OVER CENTRAL NEW MEXICO WILL MOVE EAST
TODAY INTO OKLAHOMA. NEAR THE BACK SIDE OF THIS LOW...AN UPPER LEVEL
SHORTWAVE WILL TRAVERSE EASTERN NEW MEXICO DURING THE AFTERNOON
HOURS AND COOLER TEMPS ALOFT ASSOCIATED WITH THE COLD CORE LOW MAY
RESULT IN SUFFICIENT MID LEVEL LAPSE RATES ACROSS THE EXTREME N/NE
CWA. THEREFORE...HAVE DECIDED TO KEEP THE MENTION OF ELEVATED
ISOLATED THUNDER FOR THIS AREA THIS AFTERNOON. IN ADDITION...SURFACE
PRESSURE GRADIENT WILL INCREASE TODAY RESULTING IN STRONG WEST
WINDS. WE HAVE UPGRADED THE HIGH WIND WATCH TO A WARNING FOR THE
GUADALUPE MOUNTAINS...DAVIS MOUNTAINS AND VAN HORN CORRIDOR. WE HAVE
ALSO DECIDED ON A WIND ADVISORY FOR EDDY AND REEVES COUNTY. SKIES
SHOULD BEGIN TO SLOWLY CLEAR OVER THE NORTHERN CWA LATE TONIGHT AS
LOW CONTINUES TO PROGRESS EASTWARD...BRINGING A COLD FRONT THROUGH
THE AREA EARLY MONDAY MORNING.

TEMPERATURES WILL CONTINUE TO REMAIN JUST BELOW NORMAL TODAY AND
TOMORROW WITH A WARM UP EXPECTED BY TUESDAY AFTERNOON AS UPPER RIDGE AXIS
MOVES OVERHEAD AND SOUTHWEST FLOW ALOFT IMPACTS THE REGION.
CONFIDENCE IS NOW INCREASING WITH THE NEXT SIGNIFICANT UPPER
TROUGH ON WEDNESDAY. THE GFS AND ECMWF BOTH AGREE ON A CUTOFF LOW
DEVELOPING OVER THE GREAT BASIN/INTERMOUNTAIN WEST WEDNESDAY
MORNING. LEE TROUGH IS FORECAST TO DEVELOP AND RESULTANT RETURN
FLOW WILL INCREASE MOISTURE ADVECTION OVER THE EASTERN CWA SETTING
UP A DRYLINE SCENARIO. HAVE INCREASED POPS SLIGHTLY FOR THURSDAY
AND FRIDAY. BEST CHANCES STILL APPEAR TO BE EAST AND NORTHEAST OF
THE REGION IN CONJUNCTION WITH GREATEST MOISTURE AND LIFT.
HOWEVER...PROGRESSION OF THE LOW MAY BE TOO FAST AND A SLOWER
SOLUTION MAY POSSIBLY FAVOR INCREASED CHANCES FURTHER WEST DURING THE LATE
WEEK FOR MORE OF THE CWA.

&&

.FIRE WEATHER...
AS THE UPPER TROUGH SWINGS ACROSS THE AREA TODAY... STRONG WIND ALOFT
WILL MIX DOWN TO THE SURFACE.  20 FT WIND SPEEDS OF 20 MPH ARE
EXPECTED ACROSS MOST OF THE REGION.  HOWEVER THE NORTHERN AND
EASTERN PARTS OF THE AREA RECEIVED RAIN LAST NIGHT... WHILE THE
SOUTHWEST DID NOT.  COOLER TEMPERATURES ARE EXPECTED ACROSS THE
NORTH TODAY DUE TO A WEAK FRONTAL BOUNDARY... BUT TEMPS SHOULD
REMAIN WARM CLOSER TO THE RIO GRANDE.  AS A RESULT... THE LOWEST RH
THIS AFTERNOON WILL BE ACROSS THE SOUTHERN PORTIONS OF PRESIDIO AND
BREWSTER COUNTIES.  MINIMUM RH OF 15 PERCENT OR LESS AND HIGH FIRE
DANGER THIS AFTERNOON IS EXPECTED SO WILL UPGRADE THE FIRE WX WATCH
TO A RED FLAG WARNING FOR BREWSTER AND PRESIDIO COUNTIES.  PECOS AND
TERRELL COUNTIES WERE IN THE FIRE WX WATCH... HOWEVER DUE TO LAST
NIGHTS RAIN HAVE DROPPED THIS TWO COUNTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  44  72  44  /  10  10   0   0
CARLSBAD NM                74  42  75  43  /  10  10   0   0
DRYDEN TX                  82  51  82  54  /   0   0   0   0
FORT STOCKTON TX           76  46  76  52  /   0   0   0   0
GUADALUPE PASS TX          65  42  73  45  /   0  10   0   0
HOBBS NM                   71  42  74  42  /  10  10   0   0
MARFA TX                   68  35  74  37  /   0   0   0   0
MIDLAND INTL AIRPORT TX    73  43  72  45  /   0  10   0   0
ODESSA TX                  73  45  73  47  /   0  10   0   0
WINK TX                    77  45  75  48  /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 7 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     WIND ADVISORY FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR THE
     FOLLOWING ZONES... EDDY COUNTY PLAINS.

TX...HIGH WIND WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 8 PM
     CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...VAN
     HORN AND HIGHWAY 54 CORRIDOR.

     RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES... BIG BEND AREA...MARFA
     PLATEAU...PRESIDIO VALLEY.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES... REEVES COUNTY AND UPPER TRANS
     PECOS.

&&

72/78
Hazardous weather outlook, Apr 12, 5:42 AM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
542 AM CDT SUN APR 12 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
542 AM CDT SUN APR 12 2009 /442 AM MDT SUN APR 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS ARE EXPECTED ACROSS THE GUADALUPE AND DAVIS MOUNTAINS
AND VAN HORN REGION TODAY. WESTERLY WINDS OF 40 MPH WITH GUSTS TO
65 MPH WILL BE POSSIBLE. A WIND ADVISORY IS IN EFFECT TODAY ACROSS
EDDY AND REEVES COUNTIES FOR WINDS GREATER THAN 30 MPH. VERY DRY
AND WINDY CONDITIONS ARE EXPECTED ACROSS THE SOUTHERN PORTION OF
THE REGION TODAY.  A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON
FOR THE BIG BEND... MARFA PLATEAU... AND PRESIDIO VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 12, 12:35 AM CDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1235 AM CDT SUN APR 12 2009

TXZ082-120545-
TERRELL-
1235 AM CDT SUN APR 12 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL TERRELL COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF THE
TERRELL GAS PLANT AT 1236 AM CDT...MOVING EAST AT 40 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:05 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Apr 11, 7:13 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson62 min
Apr 11, 7:15 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler60 min
Apr 11, 7:40 PM CDTAreal Flood AdvisoryMAFDawson, Martin3 hr
Apr 11, 7:43 PM CDTTornado WarningMAFGlasscock, Midland32 min
Apr 11, 7:44 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Glasscock, Howard, Martin, Midland and 2 more61 min
Apr 11, 7:54 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Pecos, Upton, Ward36 min
Apr 11, 8:03 PM CDTTornado WarningMAFGlasscock, Howard27 min
Apr 11, 8:12 PM CDTSevere Thunderstorm WarningMAFEctor, Midland, Upton33 min
Apr 11, 8:29 PM CDTTornado WarningMAFHoward, Mitchell46 min
Apr 11, 8:44 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland, Mitchell, Scurry and 1 more61 min
Apr 11, 8:46 PM CDTFlash Flood WarningMAFGlasscock4 hr
Apr 11, 9:20 PM CDTTornado WarningMAFGlasscock25 min
Apr 11, 9:55 PM CDTSevere Thunderstorm WarningMAFReagan, Upton50 min
Apr 11, 11:40 PM CDTSevere Thunderstorm WarningMAFTerrell35 min
Apr 12, 5:39 AM CDTHigh Wind WarningMAF14 hr
Apr 12, 5:39 AM CDTWind AdvisoryMAFLoving, Pecos, Ward, Winkler14 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.